Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Tongue started burning and noticed red spots after drinking wine. Could it be an allergic reaction?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11519 Questions
I was drinking 2 glasses of wine a night for the last 3 weeks and noticed that my tongue was burning. It is still pink with some red spots but nothing really out of the ordinary. I stopped drinking the wine and still have discomfort though not as bad. My mouth feels very dry. Could the acid in red wine have injured my tongue or could I have had an allergic reaction to a preservative? Or do you think this has nothing to do with the wine? I also upped my paxil from 5mg to 10 mg around the same time. This was prescribed for me about 10 years ago for general anxiety disorder. I also have IBS which is under control. I am also going through menapause, (periods are irratic - last one was 4 months ago). Other then these things that I mentioned, I am healthy and feel well.
Posted Wed, 5 Dec 2012 in Asthma and Allergy
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for posting your query.
The burning feeling and the red spots on your tongue is likely to be due the alcohol and acid present in the wine which has caused an irritation of your tongue papillae.
Most of the times, such feeling subsides on its own in 2-3 weeks as the papillae heal. In case the burning sensation or the redness persists, you need to consult a dentist to rule out any oral infections.
Till then start taking Vitamin B complex supplements for an early healing and avoid using any alcohol based mouthwashes.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor